Studies show HRT increases risk of ulcerative colitis, oral contraceptives up risk of Crohn's
TUESDAY, May 22 (HealthDay News) -- Hormone replacement therapy and oral contraceptives increase the risk of developing ulcerative colitis (UC) and Crohn's disease (CD), respectively, according to two studies presented at the annual Digestive Disease Week, held from May 19 to 22 in San Diego.
In the first study, Hamed Khalili, M.D., from Massachusetts General Hospital in Boston, and colleagues investigated the association between postmenopausal hormone replacement therapy and the risk of UC and CD in a cohort of 108,589 postmenopausal U.S. woman with no history of inflammatory bowel disease. The researchers found that, compared with women who never used hormones, there was a higher risk of UC among current users (multivariate-adjusted hazard ratio [HR], 1.74) and past users (multivariate-adjusted HR, 1.68). There was an increased risk of UC with longer duration of hormone use, and the risk decreased with increasing duration of discontinuation. There was no association seen between current use of hormones and the risk of CD.
In the second study, the same group examined the association of oral contraceptive use and other reproductive factors with UC and CD in two cohorts of U.S. women (117,935 and 114,794 women), all without prior history of UC or CD. The researchers found that, compared with women who never used oral contraceptives, after adjustment for multiple variables, including smoking, there was an increased risk of CD among current users (adjusted HR, 2.66) and past users (adjusted HR, 1.40). There was no association seen between oral contraceptive use and the risk of UC.
"These findings suggest that oral contraceptives influence biological pathways unique to the pathogenesis of CD," Khalili and colleagues write.
One author disclosed a consulting relationship with Policy Analysis Inc.; another author disclosed financial ties to the pharmaceutical industry.